Latest Breaking News India

COVID Patients Developed Unusual Pus In Liver Post Recovery, Says Study

New Delhi: The COVID-19 patients on whom steroids have been used during treatment are found to have developed unusually large and multiple liver abscesses post-recovery, reports from Sir Ganga Ram Hospital in Delhi said on Monday.

A parasite called Entamoeba histolytica, transmitted by contaminated food and water, commonly causes this liver abscess (Pus formation in the Liver).

“During the second wave of the COVID-19, in April-May 2021, a number of COVID-19 patients presented with some unusual manifestations. We saw for the first time in last two months unusually large and multiple liver abscesses in fourteen patients after recovery from COVID-19 infection,” Sir Ganga Ram Hospital Professor Anil Arora was quoted as saying by news agency ANI.

According to Chairman, Institute of Liver Gastroenterology and Pancreaticobiliary Sciences, Sir Ganga Ram Hospital, Professor Anil Arora, it develops within 22 days following recovery. “What we found unusual was that after recovery from COVID-19 within 22 days in patients who were otherwise immunocompetent had large areas of both lobes of liver filled with pus at multiple locations requiring drainage and hospitalisation,” Dr Arora said.

“These patients were of age group between 28-74 years, ten were males and four females. All patients had a fever and upper abdominal pain and 3 patients also had associated lower GI bleeding with black coloured stools. Eight of these patients received steroids for the management of COVID-19 symptoms. Six patients had multiple large abscesses in both lobes of liver of which 5 patients had unusually large abscess (>8cm) the largest being 19 cm size (Figures attached),” he said.

“Three patients who had blood in stools showed ulcers in the large intestine which were detected by colonoscopy. The median duration between COVID-19 symptoms and diagnosis of the liver abscess was 22 days. Thirteen out of Fourteen patients were successfully treated with antibiotics, Metronidazole medications and drainage of pus from the liver. While one patient with large multiple abscesses died due to massive bleeding in the abdomen after the rupture of abscess in the abdominal cavity. Rest are stable and have been discharged,” Dr Arora added.

ALSO READ: Delta Variant Of COVID-19 More Severe In 2nd Wave In Odisha: ILS Director